How Some Everyday Drugs Can Mess With Your Mind

mspurity (freeimages.com)

mspurity (freeimages.com)

YOU WON’T BELIEVE HOW THESE MEDICATIONS CAN MESS WITH YOUR MIND…

You wouldn’t be surprised if a narcotic painkiller made you feel a little sleepy or you developed an upset stomach after taking an aspirin-like painkiller for a few days.

What most people don’t know—and their doctors don’t talk about—is that popular prescription and over-the-counter (OTC) drugs can affect your body and your mind.

A hidden risk: Let’s say that you start taking a new drug. Weeks or even months later, you begin to feel depressed or suffer some other psychiatric symptom. You might assume that something’s wrong with you when, in fact, the drug could be to blame. Common offenders you need to know about—psychiatric side effects can occur with any dose, but the greater the drug amount, the greater the risk…

PAINKILLERS

Naproxen (Aleve, Naprosyn and others). It’s one of the most popular pain relievers because it’s less likely to cause stomach upset than other nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin or ibuprofen (Motrin). But it’s more likely than other OTC painkillers to cause depression.

 How it hurts: The exact mechanism isn’t clear, but naproxen affects the central nervous system in ways that other NSAIDs do not. Some people who take naproxen every day—for chronic arthritis, for example—have reported drowsiness, reduced concentration and/or depression.

My advice: Be aware of your mood when using naproxen. Even though this drug is less likely to cause stomach upset than other NSAIDs, you should watch for signs of depression while taking naproxen. If depression develops, ask your doctor for advice.

BLOOD PRESSURE DRUGS

Beta-blockers, such as propranolol (Inderal) and sotalol (Betapace), work by blocking the effects of epinephrine (also known as adrenaline), thus slowing the heart rate.

How they hurt: Damping down the heart’s action can cause fatigue and depression. Because these drugs affect many different body systems, including the brain, they’ve also been linked to mania and other mood problems in some people.

My advice: Beta-blockers are typically used to treat serious conditions such as high blood pressure and cardiac arrhythmias, so never stop taking this medication without consulting your physician. You may be able to switch to a different drug (such as a calcium channel blocker) for high blood pressure.

If you must take a beta-blocker, use nondrug approaches to improve your energy levels and mood. Be sure to exercise regularly, rely on positive thinking and get enough sunlight, which the body uses to produce vitamin D (low levels have been linked to depression).

COLD REMEDIES

Guaifenesin. This is one of the most common ingredients in OTC decongestants and cold remedies, such as Robitussin and Mucinex. As an expectorant, guaifenesin thins mucus, making it easier to cough it up.

How it hurts: Guaifenesin has wide-ranging effects on the central nervous system. In some people, these changes can lead to fatigue and/or depression. When guaifenesin is combined with other ingredients such as pseudoephedrine (a common decongestant), side effects can also include anxiety.

My advice: For most people, drinking water helps to thin mucus about as well as a pharmaceutical expectorant does. When you’re stuffed up, drink a few more glasses of water—or tea or juice—than you usually consume during an average day.

ALLERGY DRUGS

Nonsedating antihistamines. Don’t believe the labels—so-called “nonsedating” allergy drugs may have less noticeable side effects than older antihistamines (such as Benadryl), but they are sedating.

Some people with seasonal or year-round allergies who use drugs such as loratadine (Claritin) or cetirizine (Zyrtec) complain about drowsiness—and depression.

How they hurt: All antihistamines have anticholinergic effects (caused by blocking a neurotransmitter in the central nervous system). While some people have no side effects, others notice that they’re agitated and/or confused. For some people, these antihistamines also may lead to depression or concentration problems.

My advice: Since unwanted sedation is the most common side effect, take antihistamines at bedtime. Pollen counts and allergy symptoms tend to be worse in the morning, so taking an antihistamine at night will also help you feel better when you wake up.

Worth a try: Break the tablets in half (assuming that the medication isn’t timed-release). Many people get the same allergy relief with fewer side effects from a lower dose.

HEARTBURN MEDICATIONS

H2 blockers. Some patients who take these heartburn drugs, including cimetidine (Tagamet) and ranitidine (Zantac), have reported suffering from depression, confusion and even hallucinations. These and other side effects usually occur in older adults, who tend to accumulate higher drug levels in the body.

How they hurt: Ironically, the psychiatric side effects of H2 blockers are probably related to lower stomach acidity—the effect that these drugs provide to fight heartburn. Too much stomach acid (or a weak esophageal muscle that allows acid reflux) is obviously a problem, but reduced acid may have its own risks. For example, people who take these drugs every day tend to absorb smaller amounts of folate and other nutrients—an effect that can lead to mood problems.

My advice: Most people can reduce—or even eliminate—heartburn without the daily use of potent drugs. Simple approaches that work include not eating within a few hours of bedtime…and avoiding “trigger” foods such as chocolate or alcohol. If you need more relief, you may be able to get by with the occasional OTC antacid, such as Mylanta or Maalox.

Source: Jack E. Fincham, PhD, RPh, professor of pharmacy administration at Presbyterian College School of Pharmacy in Clinton, South Carolina. He serves as a panel member of the FDA Nonprescription Drugs Advisory Committee and is a former special emphasis panel member who evaluated proposals for the Agency for Healthcare Research and Quality’s Centers for Education and Research on Therapeutics. Dr. Fincham also serves as a consultant to the Canadian Institutes of Health Research.